Iowa, 2024Flooding in Iowa, July 1 to 15, 2024
July 1 to 15, 2024 · NWS DMX · 6 events in 5 counties and zones
Significant, and at times record, river flooding in northwest Iowa continued from June into July. Flooding resulted in massive sandbagging efforts, prolonged road closures and damages, and impacts to home and businesses.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant, and at times record, river flooding in northwest Iowa continued from June into July. Flooding resulted in massive sandbagging efforts, prolonged road closures and damages, and impacts to home and businesses. Continued heavy rain in early July kept some locations in flood through the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 11:00 PM CST, 1 hour earlier. Its key messages:
- A few showers and storms possible Monday. The threat for severe weather is low.
- Storms expected Monday night with a strip of heavy rain possible over parts of northern Iowa.
- Strong to severe storms possible over central and southern Iowa Tuesday. Locally heavy rain may occur.
Area forecast discussion, Jun 30, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT Mon Jul 1 2024
...Updated for the 06z Aviation Discussion...
.KEY MESSAGES...
- A few showers and storms possible Monday. The threat for
severe weather is low.
- Storms expected Monday night with a strip of heavy rain
possible over parts of northern Iowa.
- Strong to severe storms possible over central and southern
Iowa Tuesday. Locally heavy rain may occur.
&&
.DISCUSSION...
Issued at 241 PM CDT Sun Jun 30 2024
A large area of surface high pressure is encompassing much of the
Upper Midwest today. Cool temperatures, low humidity and mostly
sunny skies are common under this system this afternoon. A broad
region with a rich moisture plume remains across much of the south
central and southeast CONUS and this clips into central Kansas and
southern Missouri. This moisture plume will begin to return
northward on the backside of the current high pressure system once
it begins to depart towards the central Great Lakes tonight and into
Monday.
For central Iowa, very dry air below 800 mb, that is being
reinforced by the surface high, will remain in place into through
much of the day Monday though it will be gradually moistening
through that layer from west to east. Theta-e advection will begin
to overtop this dry layer, again from west to east, beginning
tonight and will begin to bring some elevated instability into
central Iowa during the day. This will likely lead to some
convective bubbling above the dry layer over western and central
Iowa Monday, possibly not too dissimilar to what is ongoing over
parts of Nebraska and north central Kansas today. Mid-level
cloudiness will be on the increase as well and that will help keep
temperatures seasonably cooler once again with high temperatures in
the upper 60s to mid 70s.
A short wave trough will approach the area from the west Monday
night with lead short wave energy arriving into Iowa. This will help
tilt a strong low level jet into northwest/north central Iowa
allowing the deeper moisture axis with 2 inch plus PWAT values and
850 mb dew points of 16C or greater to arrive. Warm cloud depths
over 14 kft highlighted by saturating profiles in a warm
environment, will aid in warm rain processes. There will be the
potential for training of precipitation/storms as the mean storm
motions will be near parallel to a slow moving boundary thus a strip
of heavy rainfall could occur, most likely south of where the
previous very heavy rain fell last week. The 850-300 mb mean wind
flow if 40 to 50 kts so that could be a limiting factor to heavy
rainfall.
Surface based convective development is expected along the
descending boundary on Tuesday. While most guidance would suggest
this boundary will be over central Iowa Tuesday afternoon though the
exact location of the boundary may be influenced by the previous
convection to the north and any potential outflow. The deep layer
shear and in particular speed shear, is better Tuesday and would be
supportive of some organized convection including a few supercells
along the potential for splitting cells. Supercell motions
would move storms off of the boundary meaning any organized
activity could limit the training potential. Severe storms will
be possible with the primary threats being large hail and
damaging winds.
A reprieve in the weather arrives for Wednesday followed for
more active weather potential for the 4th of July holiday. The
system arriving for Thursday is fairly pronounced with a closed
low moving into the Northern Plains and may present the
potential for more severe weather. Another strong upper level
system arrives over the weekend followed by the upper flow
devolving into a long wave trough next Sunday and into the
following week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1155 PM CDT Sun Jun 30 2024
VFR conditions expected to continue overnight through much of
the daytime hours Monday, though clouds will be on the increase
overnight into Monday morning. Although a few showers remain
possible around midday west to central, confidence in showers
impacting KFOD or KDSM remains lower than 50% needed for
mentions in the TAFs due to dissipating nature of showers and
encountering dry air. Higher confidence in rain or storms moving
in towards the end of the TAF period northwest to southeast
with mentions included in future issuances. Light winds
overnight will become out of the southeast and increase on
Monday morning with gusty conditions expected by Monday
afternoon into Monday night.
&&
.HYDROLOGY...
Issued at 250 PM CDT Sun Jun 30 2024
Reference the main forecast discussion above for finer details
about two potential rounds of heavy rain that may occur Monday
night and Tuesday. Heavy rain over northern Iowa is possible
Monday night with the other over central and southern Iowa
Tuesday afternoon and evening. Most streams over northern Iowa
have crested and are beginning to descend from last weeks heavy
rainfall. In addition, many storage areas are beginning to lower
and dry since these past events and are available for some water
storage again. Areas along the parts of the Des Moines River
and in particular the recent record crests along the West Fork
of the Des Moines would take a significant amount of rain to
return to those levels and at this point, the heavy rainfall
should be south of the previous location. Despite the expected
heavy rain potential upcoming, nothing showing up in the HEFS
and other ensemble forecast that would suggest significant
additional flooding even in the 10th percentile forecasts. This
rainfall may prolong flooding at some locations. One area to
watch is the Saylorville Lake area storage as additional heavy
rainfall upstream could cause more rises there than currently
forecast, which does not use future rainfall.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Donavon
AVIATION...KCM
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 30, 1:59 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
259 PM CDT Sun Jun 30 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
259 PM CDT Sun Jun 30 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms return to the forecast at times next week, with the
most immediate concerns Monday and Tuesday when storms will be
likely. Some of those may be severe with primary threats of
damaging winds and large hail Monday and damaging winds, large
hail, and a few tornadoes possible Tuesday. Heavy rain possible
both days with localized impacts from water, especially in local
urban areas. Local rises in rivers and streams possible.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times next week.
Flood, Webster
- When
- July 1, 12:00 AM CST to July 11, 6:45 AM CST
- Where
- Webster County, 2.04 mi W of Roberts to 1.23 mi NNE of Dayton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge remained in flood from a peak crest in June 2024.
Flood, Webster
- When
- July 1, 12:00 AM CST to 7:15 PM CST
- Where
- Webster County, 13.46 mi SE of Lanyon to 2.13 mi SSE of Lanyon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.070, -94.030
The Des Moines River at Stratford remained in flood from a peak crest in June 2024.
Flood, Kossuth
- When
- July 1, 12:00 AM CST to 11:00 AM CST
- Where
- Kossuth County, 3.75 mi SW of Lu Verne to 2.94 mi NE of Irvington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.880, -94.130
The East Fork of the Des Moines River at Algona remained in flood from a peak crest in June 2024.
Flood, Palo Alto
- When
- July 1, 12:00 AM CST to July 12, 2:15 AM CST
- Where
- Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg remained in flood from a peak crest in June 2024.
Flood, Emmet
- When
- July 1, 12:00 AM CST to July 13, 12:30 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville remained in flood from a peak crest in June 2024.
Flood, Humboldt
- When
- July 1, 12:00 AM CST to July 15, 12:15 AM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt remained in flood from a peak crest in June 2024.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 1 to 31, 2024$100 million · 1 event
- Heat in Nevada, July 1, 20241 death · 1 event
- Rip Current in Illinois, July 1, 20241 death · 1 event
- Excessive Heat in Oklahoma, July 1 to 4, 202415 injured · 22 events
- Excessive Heat and Heat in Texas, July 1 to 4, 202410 injured · 49 events
- Tornadoes and Damaging Winds in Nebraska, July 1, 2024$2.1 million · 68 kt wind · 10 events
- Heat in Oklahoma, July 1 to 4, 2024116 events
- Tornadoes and Flash Flooding in Nebraska, July 1 to 8, 2024$200,000 · EF1 · 25 events
- Flooding in Wisconsin, July 1 to 15, 2024$730,000 · 4 events
- Damaging Winds and High Wind in Kansas, July 1, 2024$100,000 · 78 kt wind · 6 events
- Flooding in Minnesota, July 1 to 12, 2024$85,000 · 5 events
- Flooding in Iowa, July 1 to 17, 2024$41,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199456, 1199457, 1199458, 1199459, 1199460, 1199461.